Nevada, 2015

Damaging Wind in Nevada, April 25, 2015

April 25, 2015 · NWS LKN · 1 event in 1 county or zone

A line of thunderstorms moved through Tonopah producing wind gusts up to 59 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A line of thunderstorms moved through Tonopah producing wind gusts up to 59 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Apr 25, 8:52 AM PST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 25, 8:52 AM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
952 AM PDT SAT APR 25 2015

SYNOPSIS...ANOTHER PACIFIC STORM SYSTEM WILL BRING RAIN AND SNOW
SHOWERS ALONG WITH ISOLATED THUNDERSTORMS TO THE GREAT BASIN
TODAY...ALONG WITH CHILLY TEMPERATURES. WINDY AND COOL BUT SUNNIER
WEATHER ON SUNDAY WILL GIVE WAY TO MUCH WARMER AND DRIER WEATHER
NEXT WEEK.

&&

.UPDATE...EXPECTING STRONG GUSTY WINDS LATER THIS AFTERNOON FOR
NORTHERN NYE COUNTY AND TONOPAH AREA...ALSO EXPECT GUSTY LEE SIDE
WINDS FOR WENDOVER AND SILVER ZONE PASS AREA TONIGHT THUS
INCREASED WINDS AND ISSUED A WIND ADVISORY FOR THOSE ZONES.

&&

.PREV DISCUSSION... /ISSUED AT 336 AM /

SHORT TERM...TODAY THROUGH MONDAY. GUIDANCE IS IN REASONABLE
AGREEMENT THIS MORNING. ONE LAST STRONG TROUGH MOVING IN FROM THE
PACIFIC TODAY TO MAKE FOR A RATHER MISERABLE START TO THE
WEEKEND...THOUGH THE MOISTURE IS MUCH- NEEDED IN OUR DROUGHT-
STRICKEN PART OF THE NATION. WARM ADVECTION PRECIPITATION WILL
DOMINATE THIS MORNING AS THE AXIS APROACHES THE CWA FROM THE WEST.
THEN...THIS AFTERNOON...COLD ADVECTION ALOFT WILL PROMOTE
CONVECTIVE DEVELOPMENT...WITH THUNDER AND GRAUPEL/SMALL HAIL
POSSIBLE. TEMPERATURES WILL BE COOL...AS COOL OR PERHAPS A BIT
COOLER THAN YESTERDAY...WITH ABUNDANT CLOUD COVER.

TROUGH AXIS SHIFTS EAST TONIGHT WITH DIMINISHING PRECIPITATION AS
INSOLATION ENDS AND THE LOWER ATMOSPHERE STABILIZES. SNOW LEVELS
WILL DROP TOWARDS MANY VALLEY FLOORS SO ANY LINGERING
PRECIPITATION COULD BE ACCUMULATING SNOW EVEN ON THE FLOORS...BUT
SHOULD LIKELY BE VERY LIGHT IF IT DOES.

LOW CUTS OFF TO OUR SOUTHEAST ON SUNDAY AND NORTHWEST PRESSURE
GRADIENT TIGHTENS UP. THIS MAY MEAN A WIND ADVISORY EVENT IN PARTS
OF THE AREA (NYE COUNTY MAINLY WITH GUSTS POSSIBLY REACHING 50-55
MPH. MAV GUIDANCE IS NOTICEABLY HIGHER THAN MET WITH WIND SPEEDS SO
WILL WAIT BEFORE ISSUING ANYTHING...ESPECIALLY SINCE ITS STILL 36
HOURS OUT. OTHERWISE...MUCH DRIER WITH SUNSHINE RETURNING AS THE
RIDGE TO OUR WEST STARTS TO SLOWLY NOSE EAST INTO NEVADA.
TEMPERATURES WILL RISE JUST A BIT THANKS TO THE SUNSHINE BUT STILL
COOLISH...AND THE WIND WILL MAKE IT FEEL DOWNRIGHT CHILLY.

RIDGE CONTINUES SLOWLY BUILD EASTWARD MONDAY WITH DIMINISHING
WINDS...SLOW WARMING...AND PLENTY OF SUNSHINE. RCM

LONG TERM...MONDAY NIGHT THROUGH FRIDAY. THE MODELS ARE IN
DECENT AGREEMENT FOR THE BEGINNING OF THE LONG TERM PERIOD. ALL
SOLUTIONS ARE DEPICTING A RIDGE OF HIGH PRESSURE OVER THE
SOUTHWEST. THIS WILL LEAD TO MOSTLY SUNNY SKIES ON TUESDAY WITH
AFTERNOON TEMPERATURES IN THE MID TO UPPER 70S. WINDS WILL REMAIN
ON THE LIGHT SIDE.

TUESDAY NIGHT AND WEDNESDAY...MODELS ARE SHOWING THE RIDGE AXIS
SHIFTING TO THE EAST...IN RESPONSE TO A PACIFIC STORM SYSTEM
ENTERING THE PACIFIC NORTHWEST. THE FLOW WILL GENERALLY BE IN A
WEST TO EAST FASHION. AFTERNOON HIGHS ON WEDNESDAY WILL AGAIN BE
ABOVE NORMAL WITH READINGS IN THE MID TO UPPER 70S WITH LIGHT
WINDS ONCE AGAIN.

WEDNESDAY NIGHT AND THURSDAY...CHANGES IN THE MODELS START
OCCURRING WITH THE NEXT STORM SYSTEM. THE EUROPEAN CONTINUES THE
WEST TO EAST FLOW WHILE THE GFS CARVES A SHORTWAVE TROUGH IN THE
NORTHWEST PACIFIC. SHOULD BE A TAD WARMER DURING THE
OVERNIGHT...WITH AFTERNOON HIGHS ON THURSDAY AGAIN ABOVE NORMAL.

MODELS ARE SHOWING SOME KIND OF TROUGH COMING INTO THE PACIFIC
NORTHWEST...BUT VARY GREATLY IN THE TIMING AND STRENGTH. DID NOT
MAKE TOO MANY CHANGES THIS FAR OUT IN THE FORECAST AS A RESULT.

AVIATION...A MOIST ATMOSPHERE AND AN APPROACHING STORM SYSTEM
WILL PROVIDE MAINLY RAIN SHOWERS OVER ALL TERMINALS...WITH
ISOLATED -TSRA POSSIBLE. WITH TROUGH PASSAGE THIS EVENING...ANY
LIGHT RAIN SHOWERS WILL CHANGE OVER SNOW SHOWERS. LOOK FOR
MVFR/IFR REDUCTIONS TO CIG/VSBY DURING THE DAY AND EVENING. WINDS
SW10-15G2025KT DURING THE LATE MORNING TO AFTERNOON...DECREASING
IN THE EVENING.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING
FOR NORTHWESTERN NYE COUNTY.

WIND ADVISORY FROM 11 PM THIS EVENING TO 11 AM PDT SUNDAY FOR
SOUTHEASTERN ELKO COUNTY.

&&

90/87
Hazardous weather outlook, Apr 25, 2:41 AM PST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
341 AM PDT SAT APR 25 2015

NVZ040-041-252200-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
341 AM PDT SAT APR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA.

.DAY ONE...TODAY AND TONIGHT.

RAIN AND SNOW SHOWERS WILL RESULT IN INCLEMENT WEATHER ACROSS THE
REGION. THUNDER AND SMALL HAIL ARE ALSO POSSIBLE. MINOR TRAVEL
DIFFICULTIES DUE TO RAIN...WET SNOW...AND SMALL ACCUMULATIONS OF
HAIL SHOULD BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG GUSTY NORTHWEST WINDS ARE EXPECTED SUNDAY. GUSTS OVER 50
MPH ARE POSSIBLE. A WIND ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

RCM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nye

When
April 25, 11:27 AM PST to 11:35 AM PST
Where
Nye County, 0.88 mi SW of (Tph)tonopah Arpt to 2.08 mi SE of (Tph)tonopah Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.060, -117.090

A line of thunderstorms moved through the Tonopah area producing a wind gust to 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2015Every state in 2015This day in weather historyWarnings in Nevada, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563509.